Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 14, 2003
Question from Pensacola, Florida, USA:
I have been diagnosed with type 1 diabetes for eight years now, and I have always had a reaction to the insulin in during which my entire body swells. This reaction has progressively gotten worse over time, and I can literally gain 15 to 20 pounds in less than 24 hours. This causes great pain, as you can imagine, and I cannot function in daily life when this occurs. My clothes don't fit, no shoes fit, my sinuses are incredibly swollen and painful, and I am literally unrecognizable. My endocrinologist continually says it will go away (somehow, someday), but it hasn't! It only gets worse and worse. We have tried increasing my intake slowly, and, when I get to about 10 units of the long acting insulin I start to have intense reactions, and I have tried every brand and kind of insulin on the market. Now I am starting to experience deep imbedded, intense itching, meanwhile, my fasting blood sugars remain extremely high, 400-600 mg/dl [22.2-33.3 mmol/L]), and my body is going to fail at this rate. I have been to an allergist, who has confirmed my body has an allergic reaction to both the short and long reacting insulins, and I'm starting to get scared. None of the doctors here seem to have any answers. What do I do? Do you have any suggestions about who to talk to (a clinic out of state, some researchers -- anybody that might have some answers as to what else I can try? Please help!
It’s extremely rare to have this type of insulin allergic reaction. We used to see this once or twice a year twenty-five years ago with the older insulin preparations.
You should contact an experienced diabetes specialist who knows about insulin allergy desensitization since there are protocols available to desensitize you. You need to start with extremely diluted insulins just as the allergists do (something like 1:1000 or 1:10000) and build up every few hours. You may need to contact the local medical school diabetes team to help out if your local diabetes staff do not have such experience. Also, Eli Lilly used to have a kit prepared for this. The procedures usually take place over a two or three day period but all depends upon exactly how allergic you are and how you respond to each incremental dosage. It’s possible you are allergic to the insulin but also possible you are actually allergic to the diluent components. Either way, slow and steady desensitization protocols work in greater than 95% of such cases, in my experience.
Additional comments from Dr. Larry Deeb:
I sent a child to an allergist who desensitized him to insulin, and he now takes it just fine.